New Mexico, 2021Flash Flood and Flooding in New Mexico, June 29 to 30, 2021
June 29 to 30, 2021 · NWS MAF · 6 events in 1 county or zone
An upper level low pressure was to the west of the region which aided in atmospheric lift over Southeast New Mexico. Convergence was also over the area which allowed for more lift.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- $37,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level low pressure was to the west of the region which aided in atmospheric lift over Southeast New Mexico. Convergence was also over the area which allowed for more lift. An abundance of moisture was in place. These conditions resulted in flash flooding across Eddy County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 29, 12:02 PM MST, 2 hours earlier.
Area forecast discussion, Jun 29, 12:02 PM MST, 2 hours before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
202 PM CDT Tue Jun 29 2021
...New SHORT TERM, LONG TERM, HYDROLOGY...
.AVIATION...
(18Z TAFS)
Issued at 1235 PM CDT Tue Jun 29 2021
Currently have a widespread MVFR deck regionwide with BKN/SCT cu
field well documented via vis satellite at this hr. Sct SHRA
currently dotting W TX and SE NM with accompanying terminals
surrounded in all directions. Given the scattered nature of
convection, inserted TEMPO's at all TAF locales for this
afternoon. More convective development expected this evening thru
overnight, especially SE NM terminals where more widespread
coverage b/w 03-12z forecasted overnight. Winds generally E/SE
everywhere.
&&
.SHORT TERM...
(This afternoon through Wednesday night)
Issued at 154 PM CDT Tue Jun 29 2021
Current visible satellite shows a very busy sky dotted with
widespread cumulus and "pinhead" showers rotating to the NW. The
storm motion is still heavily influenced by the western extension
of a ridge that stretches from the US east coast over into Texas.
The southeasterly return flow has aided in maintaining a tropical-
like environment, compared to seasonal norms, across much of the
forecast area, which is why we have the current radar/satellite
presentation this afternoon. 12Z KMAF sounding came in with a
moisture laden 1.55" PWAT, which would put this around 1-2
standard deviations above normal for late-June climo. Skinny
MLCAPE ~1000 j/kg with deep moisture layer presence indicates
another potential for heavy rainfall within any area convection,
which is why the main concern for this setup pivots away from
severe, and is more aligned to flash flooding concerns. Assessing
streamline analysis sheds some light as to why certain areas have
been getting persistent rainfall the past 24 hrs. A strong
convergence signature across Southeast NM is being analyzed thanks
to convergent western edge of the surface ridge extending from
the east, and another high located over the Rockies. Coupled with
the terrain influences, this has allowed prolonged convection to
inundate portions of Eddy/Lea counties. As of this morning, 2-5"
of rain has fallen the last 24 hrs over portions of Eddy Co,
allowing local draws and canyons to be prone for flash flooding
with one specific area (Dark Canyon Draw) rising rapidly into
Moderate Flood stage. A Flash Flood Watch remains in effect for
the aforementioned areas, as well as a good chunk of West TX
thanks to full saturation from the previous rounds of
thunderstorms last few days. The watch will continue until 12Z
tomorrow morning, for the time being.
Tomorrow will be the first day where coverage of convection will be
scaled back over the Permian Basin and Lower Trans Pecos, but the
deep moist layer will still be present, so convective chances will
remain non-zero. Further west, there will continue to be an uptick
in thunderstorm chances as topographic influences in conjunction
with the moist environment will allow for more thunderstorm
development over the high terrain like the Davis Mountains,
Chinatis, up to the Guadalupes. With the potential for heavy
rainfall out west, an extension of the current watch maybe
necessary, but will allow for later shift to determine the
necessity. Temperatures will remain below normal by 10-15 degrees
today with a slightly warmer outlook tomorrow as highs top the 80s
for much of the forecast area the next few days.
&&
.LONG TERM...
(Thursday through Monday)
Issued at 154 PM CDT Tue Jun 29 2021
By Thu the mid-level anticyclone will have built wwd into W TX with
a noticeable relative theta-e minima in the 7h-5h layer and an
absence of a surface boundary. As such PoPs will tail off to chance
across the wrn areas and around 10 pct across parts of the PB. Under
the high aloft temp will increase, but still below normal. Fri said
high pressure will have moved wwd opening the door for n-nw flow
aloft and a cold front to near the nrn CWFA. Highest PoPs will be
the n (40-60%) and w (40-60%) in proximity the boundary and richer
theta-e air. The front is expected to remain far enough n so that
there will be little change in temps. The chance of rain will
increase some as the front sags s into Fri night-Sat AM. With such
saturated soil conditions we are concerned about the potential for
at least locally heavy rain with flooding/flash flooding. Deep and
rich mstr Sat along with the remnants of the boundary, and upslope
flow will favor the continuation of at least scattered PoPs, even
into Sun. The possibility of a retrograding mid/upper-level low Mon-
Tue favors relatively lower heights (temps) and continuation of
PoPs.
&&
.HYDROLOGY...
Issued at 154 PM CDT Tue Jun 29 2021
There are flooding concerns along Dark Canyon in Eddy County with
a forecast crest around 20 ft, moderate flood, also along the Pecos
River below Dark Canyon is forecast to rise to about 15 ft, minor
flooding, and Malaga on the Pecos River is forecast rise to 22 ft
Tuesday morning, minor flood. Deep Creek and the Colorado River
at Colorado City are below flood stage.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 68 84 69 87 / 50 40 10 10
Carlsbad 66 83 67 87 / 80 70 40 40
Dryden 70 87 70 90 / 30 40 30 10
Fort Stockton 67 86 67 89 / 40 50 30 30
Guadalupe Pass 62 76 64 81 / 60 70 40 50
Hobbs 66 82 67 86 / 70 60 30 20
Marfa 59 79 59 83 / 30 80 30 50
Midland Intl Airport 68 85 69 86 / 60 40 20 10
Odessa 68 84 69 87 / 60 40 20 10
Wink 69 88 69 91 / 60 50 30 20
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Flash Flood Watch through Wednesday morning for Andrews-Borden-
Chinati Mountains-Davis Mountains-Davis Mountains Foothills-
Dawson-Eastern Culberson County-Ector-Gaines-Guadalupe
Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Howard-Loving-Marfa Plateau-Martin-Midland-Presidio Valley-
Reeves County Plains-Van Horn and Highway 54 Corridor-Ward-
Winkler.
NM...Flash Flood Watch through late tonight for Central Lea County-
Eddy County Plains-Guadalupe Mountains of Eddy County-
Northern Lea County-Southern Lea County.
&&
SHORT TERM...72
LONG TERM....24
AVIATION...87Hazardous weather outlook, Jun 29, 10:44 AM MST, 3 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
1244 PM CDT Tue Jun 29 2021
NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-301745-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
1244 PM CDT Tue Jun 29 2021 /1144 AM MDT Tue Jun 29 2021/
This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.
.DAY ONE...This Afternoon and Tonight
Scattered thunderstorms capable of producing heavy rainfall, gusty
wind, frequent lightning, and flash flooding are expected across much
of the area today and tonight. A Flash Flood Watch remains in effect
today for Southeast New Mexico, the Upper Trans Pecos, much of the
Permian Basin, the Davis Mountains and the Marfa Plateau.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Thunderstorms producing heavy rainfall that may result in flash
flooding are possible over Southeast New Mexico and the higher
elevations of West Texas for Wednesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated however any reports of
flooding or flash flooding can be relayed to local officials or the
NWS.
Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.
This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland
Flood, Eddy
- When
- June 29, 2:02 PM MST to 6:00 PM MST
- Where
- Eddy County, 1.51 mi S of Carlsbad
- Cause
- Heavy Rain
- Reported by
- Social Media
- Coordinates
- 32.398, -104.229
Heavy rain resulted in flooding in Eddy County. A draw southwest of Lower Transill Dam was overflowing its banks with water flowing across San Jose Boulevard. No damage was reported.
Flood, Eddy
- When
- June 29, 3:04 PM MST to 6:00 PM MST
- Where
- Eddy County, 1.85 mi SSW of Carlsbad to 1.84 mi SSW of Carlsbad
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 32.394, -104.240
Heavy rain resulted in flooding at Radio Boulevard and Boyd Drive from the southern canal in Carlsbad. No damage was reported.
Flood, Eddy
- When
- June 29, 4:30 PM MST to 7:30 PM MST
- Where
- Eddy County, 1.77 mi NNE of Happy Vly to 1.79 mi NNE of Happy Vly
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Social Media
- Coordinates
- 32.444, -104.259
Heavy rain resulted in flooding in Carlsbad. Callaway Drive, near Westridge Drive, was closed by the City of Carlsbad due to flooding. The cost of damage is a very rough estimate.
Flood, Eddy
- When
- June 29, 4:58 PM MST to 8:00 PM MST
- Where
- Eddy County, 1.65 mi W of La Huerta to 0.41 mi SW of Carlsbad
- Cause
- Heavy Rain
- Property damage
- $3,000
- Reported by
- Social Media
- Coordinates
- 32.446, -104.248
Heavy rain resulted in flooding in Carlsbad. There were numerous road closures around the City of Carlsbad due to flooding. The cost of damage is a very rough estimate.
Flash Flood, Eddy
- When
- June 29, 8:00 PM MST to 8:20 PM MST
- Where
- Eddy County, 2 mi SSW of Carlsbad to 1.87 mi SSW of Carlsbad
- Cause
- Heavy Rain
- Deaths
- 1 direct, 0 indirect
- Property damage
- $30,000
- Reported by
- Law Enforcement
- Coordinates
- 32.393, -104.243
Heavy rain resulted in flash flooding near Carlsbad. Law enforcement officials reported a fatality of a gentleman whose vehicle got swept away by flash flood waters. The cost of damage is a very rough estimate.
Flood, Eddy
- When
- June 30, 8:30 AM MST to 11:20 AM MST
- Where
- Eddy County, 1.94 mi NNW of Artesia Arpt to 9.38 mi W of (Cnm)carlsbad Arpt
- Cause
- Heavy Rain
- Property damage
- $3,000
- Reported by
- Newspaper
- Coordinates
- 32.877, -104.479
Heavy rain resulted in flooding in Eddy County. There were numerous roads reported to be underwater. Several roads were closed between Artesia and Carlsbad. The cost of damage is a very rough estimate.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Damaging Winds in Nevada, June 29 to 30, 2021$1.2 million · 63 kt wind · 5 events
- Hail and Damaging Winds in New York, June 29, 2021$52,000 · 50 kt wind · 28 events
- Flash Flood and Heavy Rain in Wisconsin, June 29, 2021$110,000 · 4 events
- Flash Flood in Iowa, June 29, 2021$60,000 · 1 event
- Damaging Winds in Kentucky, June 29, 2021$52,000 · 61 kt wind · 3 events
- Damaging Winds in Connecticut, June 29, 20212 injured · $21,000 · 50 kt wind · 6 events
- Damaging Winds in Massachusetts, June 29, 2021$19,000 · 50 kt wind · 11 events
- Flood and Damaging Winds in New York, June 29, 2021$19,000 · 50 kt wind · 5 events
- Hail and Damaging Winds in New York, June 29, 2021$3,000 · 50 kt wind · 14 events
- Hail and Damaging Winds in Ohio, June 29, 202155 kt wind · 13 events
- Excessive Heat in New Jersey, June 29 to 30, 20219 events
- Damaging Winds in Michigan, June 29, 202156 kt wind · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 968287, 969738, 969739, 969740, 969741, 970667.